Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 4, NWS Wilmington, NC

February 21, 1997Darlington County, Marlboro County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Feb 21, 1997, 6:47 PM EST for Darlington County, Marlboro County, South Carolina. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 1997, 6:47 PM EST (23:47 UTC)
Expired
Feb 21, 1997, 8:00 PM EST
In force
73 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Darlington County, SC, Marlboro County, SC

The radar

The Columbia radar (KCAE), 133 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 7:15 PM ESTThunderstorm Wind 50Hartsville, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 5:00 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 212347 RRA
SVRILM
SCC031-069-220100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
647 PM EST FRI FEB 21 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM EST
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...DARLINGTON COUNTY
   ...MARLBORO COUNTY
 
AT 645 PM EST A LINE OF SEVERE THUNDERSTORMS WERE JUST ENTERING
DARLINGTON COUNTY... NEAR HARTSVILLE. THESE STORMS WILL MOVE EAST AT 30
MPH... CROSSING MOST OF THE COUNTY BY 800 PM.
 
THE LINE WILL REACH MARLBORO COUNTY AROUND 7 PM... AND REACH THE EASTERN
SIDE OF THE COUNTY NEAR 8 PM.
 
SEVERE THUN8DERSTORM WINDS CAN REACH SPEEDS IN EXCESS OF 60 MPH. THESE
WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY DAMAGE MOBILE HOMES
...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN INJURE ANYONE CAUGHT OUTSIDE 
SQI/TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 2:15 PM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Feb 21, 2:15 PM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EST FRI FEB 21 1997

RAH: WOULD LIKE CHC POPS ADDED FOR TON AND LIKELY TO CAT FOR SAT. DROP
TEMPS FOR SAT TO LOWER 70S.

CAE: RAISE POPS FOR THE PEE DEE TO LIKELY FOR TON AND FOR THE N COAST
ON SAT TO LIKELY.

FLOW OFF THE WATERS HAVE CONT TO BRING SOME RW OFF THE WATERS THIS AFNT
BUT THESE ARE STARTING TO BECOME MORE SCATTERED AS THE WINDS GRADUALLY
TURN AROUND TO THE SW. MAY SEE A FEW OF THESE CONT INTO THE EARLY EVE
BUT THINK THINGS WILL START TO DRY OUT A LTL UNTIL NEXT LINE BACK
AROUND THE MOUNTIANS MOVES IN AROUND MIDNIGHT. THE MODELS CONT THE
TREND OF OPEN UP THE WAVE OVER THE MIDWEST AND TAKING THE BEST DYNAMICS
TO THE N OF THE AREA AS THE TROF GOES POSITIVELY TILTED. STILL
EXPECTING TO SEE DECENT UVV/S OVER THE REGION TON INTO SAT AND WITH THE
EXTREMELY MOIST ATMOS IN PLACE THIS SHOULD BE ENOUGHT TO SUPPORT
WIDESPREAD RW STARTING TON FOR INLAND AREAS INTO SAT AFTN FOR COASTAL
REGIONS. NOT OVERLY CONCERNED ABOUT SVR ATTM BUT WITH SUCH STRONG WIND
FIELDS COULD BE A SVR STORM OR TWO. WITH HIGH DEW POINTS AND CLOUD
COVER THINK TEMPS TON WILL REMAIN AROUND 60. WITH THE RAIN TOMORROW SUG
UNDERCUTTING GUIDANCE BY A CAT.

CWF: GRADIENT WILL CONT TO TIGHTEN OVER THE WATERS THROUGH SAT AND THIS
WILL COMBINE WITH THE LOW LEVEL JET TO PRODUCE STRONG WINDS. POT EXISTS
FOR SOME GALES FORCE WINDS TON INTO SAT WITH THE BEST CHC OVER THE NCL
WATERS. THINK A STRONG SCA WILL HOLD THINGS FOR THE SC WATERS. STILL NO
REPORTS OF ANY FOG OVER THE WATERS.

ILM TU 059/072 037/053 035 583
FLO TU 059/069 035/054 034 872

IRELAND

In the hours before

Special weather statement, Feb 21, 2:26 PM EST, 4 hours 21 minutes before
SCZ017-023-024-032>034-039-046-221115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
226 PM EST FRI FEB 21 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARLBORO       ADJACENT COASTAL WATERS
...................................................................

SYNOPSIS...A STORM SYSTEM ACROSS THE MIDWEST WILL SLOWLY APPROACH
THE REGION. A TROF OF LOW PRESSURE AHEAD OF COLD FRONT WILL BRING
SOME THUNDERSTORMS INTO THE AREA THIS EVENING. ANOTHER ROUND OF
THUNDERSTORMS IS LIKELY TO OCCUR LATER TONIGHT INTO SATURDAY AS THE
COLD FRONT MOVES ACROSS THE MOUNTAINS.

THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL
BECOME SEVERE. THE PRIMARY THREAT LOOKS TO BE DAMAGING WINDS IN
EXCESS OF 58 MILES AN HOUR. ISOLATED TORNADOES ARE POSSIBLE AS
WELL.

SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES.
REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT TO
THE WEATHER SERVICE.

IRELAND
Special weather statement, Feb 21, 2:27 PM EST, 4 hours 20 minutes before
SCZ017-023-024-032>034-039-046-221115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
226 PM EST FRI FEB 21 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH
CAROLINA...

..................SOUTH CAROLINA...................................
DARLINGTON    GEORGETOWN     MARLBORO
DILLON        HORRY          WILLIAMSBURG
FLORENCE      MARLBORO       ADJACENT COASTAL WATERS
...................................................................

SYNOPSIS...A STORM SYSTEM ACROSS THE MIDWEST WILL SLOWLY APPROACH
THE REGION. A TROF OF LOW PRESSURE AHEAD OF COLD FRONT WILL BRING
SOME THUNDERSTORMS INTO THE AREA THIS EVENING. ANOTHER ROUND OF
THUNDERSTORMS IS LIKELY TO OCCUR LATER TONIGHT INTO SATURDAY AS THE
COLD FRONT MOVES ACROSS THE MOUNTAINS.

THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS WILL
BECOME SEVERE. THE PRIMARY THREAT LOOKS TO BE DAMAGING WINDS IN
EXCESS OF 58 MILES AN HOUR. ISOLATED TORNADOES ARE POSSIBLE AS
WELL.

SKYWARN SPOTTERS...AMATEUR RADIO OPERATORS...AND THE GENERAL PUBLIC
ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES.
REPORT ALL EVENTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE
OR YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY IT TO
THE WEATHER SERVICE.

IRELAND

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.